advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Salem, Oregon, USA:

When I took an injection with my pre-filled Humalog pen, blood leaked into the pen and got mixed within the insulin inside of the pen. Is this normal? Will the insulin still work as well as it does in normal circumstances?

Answer:

The injection probably resulted in hitting a small blood vessel. Part of the previous instruction with insulin syringe use required that patients aspirate back to make sure there was no blood so the insulin would not be injected directly into a vein with a rapid blood sugar fall. We rarely do this anymore and never with insulin pens. The reason it is not done is that it was probably not necessary. When blood does backfill into the syringe, it should still work okay. As a matter of safety, I would remove the needle and use another injection site. Depending on how much blood is in the pen cartridge, I might throw it away. This would be especially true if there were a lot of blood. A trace amount probably doesn't bother anything. The insulin pens do have a bacteriostatic additive to prevent bacterial contamination.

JTL

Additional comments from Dr. David Schwartz:

Of course, this is not normal. And, I've never imagined how this could happen because with injections you should be pushing the insulin out. How did you manage to suck the blood back? Perhaps you hit an artery? How is that possible with a tiny insulin needle?

I actually don't know if the insulin will react the same, but I doubt it and I wouldn't chance it. I'd start a new pen. Furthermore, I would have you ask your Certified Diabetes Educator to review your injection technique.

DS

DTQ-20081020052058
Original posting 20 Oct 2008
Posted to Blood Tests and Insulin Injections and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.